Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 12:30 PM CDT for Vilas County, Wisconsin. It was in force for 75 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 12:30 PM CDT (17:30 UTC)
- Expired
- Jul 16, 1997, 1:45 PM CDT
- In force
- 75 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Vilas County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 12:55 PM CDT | Hail 1.75 | Lac Du Flambeau, WI | |
| Jul 16, 1:00 PM CDT | Thunderstorm Wind | Lac Du Flambeau, WI | |
| Jul 16, 1:20 PM CDT | Hail 0.88 | St Germain, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2398 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 161730 RRA SVRGRB WIC125-161845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1230 PM CDT WED JUL 16 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN VILAS COUNTY - NORTH CENTRAL WISCONSIN * UNTIL 145 PM CDT * SOME LOCATIONS AFFECTED LAC DU FLAMBEAU ARBOR VITAE * AT 1230 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF LAC DU FLAMBEAU. THE STORM WAS MOVING EAST AT 20 MPH. * THE STORM WILL BE OVER LAC DU FLAMBEAU BY 1240 PM...AND ARBOR VITAE BY 115 PM. THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER...AND POTENTIAL WIND GUSTS TO 60 MPH. MOVE TO A STURDY SHELTER. JKL/EB4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:57 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 16, 10:57 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1055 AM CDT WED JUL 16 1997 TSTMS CONT TO FIRE ALONG DEVELOPING QUASI-STNRY FNT DRAPED ACROSS NRN WI LATE THIS MORNING. DEW PTS OF 70+ WERE POOLING ALONG THE FNT WITH MORE WARM AND MOIST AIR ON THE WAY. 12Z GRB SNDNG PROVIDE A CAPE OF 3000 J/KG AND A LI OF -7. MODIFYING THIS SNDNG USING A 90 TEMP AND 70 DEW PTS SENDS THE CAPE TO ALMOST 4100 J/KG AND LI'S DOWN TO -9. EXPECT TSTMS TO CONT THRU THE AFTERNOON ACROSS NRN WI WITH GUSTY WNDS...SMALL HAIL AND BRIEF HVY RAINFALL. ALSO DROPPED MAX TEMPS DOWN A BIT CONSIDERING PCPN AND MORE CLDS THAN ORIGINALLY ANTICIPATED. SPC HAS PLACED THE WRN SECTIONS OF WI UNDER A MDT RISK OF SVR XFOR LTR TNGT WITH A SLGT RISK FOR THE REMAINDER OF THE STATE. WL EVALUATE COMPLETE 12Z PACKAGE AND UPDATE MORE ON THIS IN THE AFTERNOON DISC. KALLAS
In the hours before
Local storm report, Jul 16, 7:56 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
755 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 AM ST. GERMAIN WI WIND DAMAGE
07/16/97 VILAS SEVERAL TREES DOWN.
REPOERTED BY STORM SPOTTER.
SANDERSlLocal storm report, Jul 16, 8:09 AM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
755 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 AM ST. GERMAIN WI WIND DAMAGE
07/16/97 VILAS SEVERAL TREES DOWN.
REPORTED BY STORM SPOTTER.
SANDERSLocal storm report, Jul 16, 8:10 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 AM THREE LAKES WI .88 INCH HAIL
07/16/97 ONEIDA NICKEL SIZED HAIL
SANDERSLocal storm report, Jul 16, 8:11 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
810 AM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 AM THREE LAKES WI .88 INCH HAIL
07/16/97 ONEIDA NICKEL SIZED HAIL
SANDERSSpecial weather statement, Jul 16, 11:55 AM CDT, 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1155 AM CDT WED JUL 16 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. FORECAST: SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE. DISCUSSION: A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN PLAINS AND MOVE TO THE EAST-SOUTHEAST. SPOTTER ACTION: SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT. UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST. KALLAS
Special weather statement, Jul 16, 11:58 AM CDT, 32 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1155 AM CDT WED JUL 16 1997 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN AND NORTHEASTERN WISCONSIN THIS AFTERNOON...AND ACROSS THE ENTIRE AREA TONIGHT. FORECAST: SCATTERED THUNDERSTORMS WILL MOVE THROUGH AREAS NEAR THE UPPER MICHIGAN BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. CENTRAL AND EAST-CENTRAL PORTIONS OF THE STATE SHOULD REMAIN DRY THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA OVERNIGHT. THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS...ALTHOUGH SOME LARGE HAIL WILL ALSO BE POSSIBLE. DISCUSSION: A STRONG WESTERLY FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO BRING UPPER LEVEL DISTURBANCES ACROSS THE UPPER GREAT LAKES REGION THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS EXTREME NORTHERN WISCONSIN THIS AFTERNOON AND WILL INTERACT WITH VERY UNSTABLE AIR TO INDUCE STRONG THUNDERSTORM DEVELOPMENT. THE THREAT OF THUNDERSTORMS ARE EXPECTED TO ENCOMPASS CENTRAL AND EAST-CENTRAL WISCONSIN BY TONIGHT AS MORE THUNDERSTORMS DEVELOP ACROSS THE NORTHERN PLAINS AND MOVE TO THE EAST-SOUTHEAST. SPOTTER ACTIO&N: SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR NORTHERN WISCONSIN TODAY OR TONIGHT...AND ACROSS THE ENTIRE AREA TONIGHT. UPDATED WEATHER INFORMATION IS AVAILABLE IN THE SHORT-TERM FORECAST. KALLAS
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:49 AM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 61 min |
| Jul 16, 1:05 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 75 min |
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Oneida | 79 min |
| Jul 16, 2:08 PM CDT | Tornado Warning | GRB | Oneida | 47 min |
| Jul 16, 2:20 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 80 min |
| Jul 16, 2:31 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 74 min |
| Jul 16, 3:10 PM CDT | Tornado Warning | GRB | Lincoln | 35 min |
| Jul 16, 3:15 PM CDT | Tornado Warning | GRB | Langlade | 35 min |
| Jul 16, 3:29 PM CDT | Tornado Warning | GRB | Marathon | 46 min |
| Jul 16, 3:43 PM CDT | Severe Thunderstorm Warning | GRB | Menominee | 47 min |
| Jul 16, 3:52 PM CDT | Tornado Warning | GRB | Shawano | 48 min |
| Jul 16, 3:59 PM CDT | Tornado Warning | GRB | Menominee | 36 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 79 min |
| Jul 16, 4:14 PM CDT | Tornado Warning | GRB | Marathon | 36 min |
| Jul 16, 4:37 PM CDT | Tornado Warning | GRB | Portage, Waupaca | 48 min |
| Jul 16, 4:40 PM CDT | Tornado Warning | GRB | Shawano | 35 min |
| Jul 16, 4:50 PM CDT | Tornado Warning | GRB | Portage, Wood | 45 min |
| Jul 16, 4:56 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Outagamie | 79 min |
| Jul 16, 5:06 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 79 min |
| Jul 16, 5:25 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 65 min |
| Jul 16, 5:39 PM CDT | Tornado Warning | GRB | Waushara | 36 min |
| Jul 16, 6:00 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 80 min |
| Jul 16, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.